Alabama, 2017Drought and Cold in Alabama, February 1 to 28, 2017
February 1 to 28, 2017 · NWS BMX · 14 events in 13 counties and zones
Below normal rainfall totals and above normal temperatures across north central Alabama maintained the severe to extreme drought conditions.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall totals and above normal temperatures across north central Alabama maintained the severe to extreme drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1056 PM CST Tue Jan 31 2017
.UPDATE...
For 06Z Aviation.
&&
.DISCUSSION...
A weak front to our north near the I-40 corridor will remain north
of the area tonight. Light southwest surface winds ahead of the
front should lead to a wide range of temperatures due to localized
inversions in low-lying areas. On Wednesday, generally zonal
flow over Central AL much of the day. The surface low moving
through the Great Lakes region and associated front through the
Tennessee Valley will slowly slide east. Not expected much more of
a southern push with the front. Meanwhile, troughing over Texas
as part of the now sheared cutoff low from earlier in the week and
a high pressure over Northern Florida wedges Central AL in an area
of southwesterly flow with some isentropic lift ahead of this slow
moving front. This will increase rain chances by the afternoon on
Wednesday for our northwestern counties as the front moves in, but
the remainder of Central AL should remain dry.
16
&&
.AVIATION...
06Z TAF Discussion.
The air mass across central Alabama remains very dry this evening
with satellite imagery showing no low clouds around the central
Gulf Coast States. Southwest flow will bring in a very shallow
layer of moisture around daybreak. The models are not able to
effectively resolve the shallow nature of this moisture and have
varied forecast output. The forecast model soundings do show a
potential for IFR cigs between 11z and 15z, and decided to go with
a TEMPO group for IFR cigs. Any IFR cigs would mainly impact
west-central Alabama, affecting KTCL/KBHM/KEET. Even if IFR cigs
do not develop, clouds will likely develop quickly after sunrise
with MVFR cigs across the northern TAF sites, followed by cigs
rising to above 3000 feet agl after 19z. Drier conditions across
south Alabama should keep any lower clouds scattered.
58/rose
&&
.FIRE WEATHER...
Slight chance of rain will return by Wednesday afternoon across
the northwest counties, as a slow moving cold front becomes
stationary across the north. Mostly light rain expected with
little to no lightning. Rain chances increase for the weekend as
stronger frontal passage is possible. No fire weather concerns are
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 46 67 47 59 43 / 0 10 20 30 30
Anniston 46 69 48 62 45 / 0 0 10 30 20
Birmingham 55 68 49 61 45 / 0 0 20 30 20
Tuscaloosa 51 71 49 62 46 / 0 0 20 30 20
Calera 53 70 51 63 47 / 0 0 10 30 20
Auburn 51 69 51 66 48 / 0 0 10 20 10
Montgomery 53 74 51 71 49 / 0 0 10 10 10
Troy 51 72 48 72 48 / 0 0 0 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jan 31, 3:35 AM CST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST TUE JAN 31 2017
ALZ011>015-017>050-011245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
335 AM CST TUE JAN 31 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Tuscaloosa
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D3.
Cold/Wind Chill, Shelby
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D3.
Drought, Jefferson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to increase from D2 to D3.
Drought, Pickens
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to increase from D2 to D3.
Drought, Fayette
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Walker
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Blount
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Bibb
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, St. Clair
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Etowah
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Cherokee
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Calhoun
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Cleburne
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D2.
Drought, Shelby
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures maintained the drought intensity at D3.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, February 1 to 2, 2017$500,000 · 61 kt wind · 1 event
- Lake-Effect Snow in New York, February 1 to 2, 2017$70,000 · 3 events
- Drought in Georgia, February 1 to 28, 201738 events
- Drought in Oklahoma, February 1 to 28, 201723 events
- Drought in Oklahoma, February 1 to 28, 201719 events
- High Surf in Hawaii, February 1 to 4, 201714 events
- Winter Storm in Montana, February 1, 201711 events
- Drought in Massachusetts, February 1 to 28, 20179 events
- Drought in Arkansas, February 1 to 28, 20177 events
- Winter Weather in Colorado, February 1 to 2, 20177 events
- Winter Storm and Winter Weather in Wyoming, February 1 to 2, 20175 events
- Wildfire in Oklahoma, February 1 to 9, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681451, 681452, 681453, 681454, 681455, 681456, 681457, 681458, 681459, 681460, 681461, 681462, 681463, 928046.